Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 32, NWS Topeka, KS

August 26, 2009Lyon County, Osage County, Kansas

NWS Topeka, KS issued this flash flood warning at Aug 26, 2009, 9:45 PM CDT for Lyon County, Osage County, Kansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2009, 9:45 PM CDT (02:45 UTC)
Expired
Aug 26, 2009, 11:45 PM CDT
In force
2 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 65 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 10:00 PM CDTFLASH FLOODEmporia, KSTWO VEHICLES STALLED IN HIGH WATER. 18TH ST. AND BURLINGAME CLOSED. 7TH ST. WEST CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1898 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1898 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 270245
FFWTOP
KSC111-139-270445-
/O.NEW.KTOP.FF.W.0032.090827T0245Z-090827T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT WED AUG 26 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LYON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHWESTERN OSAGE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1145 PM CDT

* AT 942 PM CDT...EMERGENCY MANAGEMENT REPORTED TORRENTIAL RAINFALL 
ACROSS THE CITY OF EMPORIA. SEVERAL STREETS WERE REPORTED TO BE 
FLOODED IN THE CITY OF EMPORIA. RADAR INDICATES ADDITIONAL HEAVY 
RAINS WILL OCCUR ACROSS THIS AREA THROUGH 11 PM CDT. 

* LOCATIONS IMPACTED INCLUDE...
  EMPORIA...
  OLPE...
  READING...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 121 AND 135.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

&&

LAT...LON 3835 9632 3858 9608 3863 9587 3847 9585
      3843 9592 3843 9594 3841 9594 3825 9618

$$

OMITT
1 follow-up statement
000 
WGUS73 KTOP 270305
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1005 PM CDT WED AUG 26 2009

KSC111-139-270445-
/O.CON.KTOP.FF.W.0032.000000T0000Z-090827T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE-LYON-
1005 PM CDT WED AUG 26 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
SOUTHERN LYON AND SOUTHWESTERN OSAGE COUNTIES...

AT 1002 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING OVER THE WARNED AREA. SPECIFICALLY...THE EMPORIA POLICE 
DEPARTMENT REPORTED THAT SEVERAL CITY INTERSECTIONS WERE CLOSED DUE 
TO HIGH WATER. AT LEAST 2 VEHICLES HAD ALSO BEEN REPORTED TO BE 
STALLED IN HIGH WATER ACROSS THE CITY OF EMPORIA. ADDITIONAL HEAVY 
RAINS WILL FALL ACROSS THE WARNED AREA. THE COVERAGE AND SEVERITY OF 
THE FLOODING COULD INCREASE DUE TO ADDITIONAL RAINS THROUGH 11 PM 
CDT.

LOCATIONS IMPACTED INCLUDE...
EMPORIA...OLPE AND READING.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 121 AND 135.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 128 AND 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER.

&&

LAT...LON 3835 9632 3858 9608 3863 9587 3847 9585
      3843 9592 3843 9594 3841 9594 3825 9618

$$

OMITT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 6:05 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 26, 6:05 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
605 PM CDT WED AUG 26 2009

.AVIATION...

DIFFUSE FRONTAL BOUNDARY APPEARS TO BE LOCATED FROM NW MO THROUGH
NORTHEAST KS AND INTO OK WHERE A MORE DEFINED AREA OF LOW PRESSURE
WAS LOCATED. 850MB PROFILERS SUGGEST THAT THE 850MB COLD FRONT WAS
LOCATED FROM NEAR MHK TOWARD PRATT KS WITH WEAK SW WINDS AHEAD OF
THE BOUNDARY AT THIS TIME. WATER VAPOR LOOP SHOWS A WELL DEFINED
UPPER WAVE  MOVING OUT OF THE CO ROCKIES WHERE CONVECTION HAS
DEVELOPED WITHIN THE LIFT AND COOLER MID LVL TEMPS.  THE LIFT AND
STEEPER LAPSE RATES SHOULD HELP SUPPORT ADDITIONAL CONVECTION ALONG
THE SFC-850MB BOUNDARY TONIGHT. WE WILL CONTINUE TO FCST DECREASING
CIGS AND PRECIP DEVELOPMENT THROUGH 06Z WITH ALL TAF SITES EXPECTED
TO DROP INTO AT LEAST MVFR CIG RANGE BY 12Z THU. THE MVFR CONDS WITH
SCT PRECIP WILL PERSIST THROUGH AT LEAST SOME PART OF THU MORNING AS
THE UPPER LOW DRIFTS ACROSS THE AREA. A COOL/MOIST BOUNDARY LAYER
SHOULD BE PRESENT THU WHICH SHOULD HELP SUPPORT LINGERING MVFR CIGS
INTO MIDDAY.

OMITT

&&

.PREV DISCUSSION...

THROUGH THURSDAY NIGHT...

WHILE THE SHORT TERM FORECAST IS FAR FROM CUT AND DRIED...CAN SAY
WITH FAIR CERTAINTY THAT MUCH OF THE REGION STANDS A FAIR CHANCE
FOR SEEING PRECIPITATION OVER THE NEXT 24 HOURS WITH A COOLING
TREND THEREAFTER.

A WEAK...NEARLY STATIONARY BOUNDARY EXTENDED FROM NEAR SALINA
TOWARD NEBRASKA CITY THIS AFTERNOON. WHILE CLOUD COVER HAS
DOMINATED MUCH OF THE REGION TODAY...SOME CLEARING DID OCCUR
IMMEDIATELY ALONG THE FRONT. THIS SLIGHT HEATING WILL COUPLE WITH
MOISTURE POOLING AND A WEAK MID LEVEL WAVE OF ENERGY CURRENTLY
OVER WESTERN KANSAS...LIKELY RESULTING IN THUNDERSTORM INITIATION
THIS AFTERNOON. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE
HEAVY RAIN GIVEN SLOW STORM MOTION VECTORS...RELATIVELY SKINNY CAPE
PROFILES...AND THE SLOW MOVING FOCUS FOR INITIATION.

THE FRONT SHOULD BEGIN TO KICK TO THE SOUTHEAST AS THUNDERSTORM
OUTFLOW PUSHES SOUTHEAST AND A SECONDARY MID LEVEL WAVE DROPS IN
FROM THE NORTHWEST TONIGHT. THIS WILL USHER IN A COOLER AIRMASS
AND NORTHWESTERLY WINDS FOR THE REMAINDER OF THE PERIOD. WILL HOLD
ON TO A CHANCE FOR SHOWERS INTO THURSDAY AS MOISTURE AND
ISENTROPIC UPGLIDE CONTINUE TO WRAP AROUND THE NORTHWEST SIDE OF
THE UPPER LOW DURING ITS SLOW PROGRESSION INTO SOUTHWEST MISSOURI.

BARJENBRUCH

FRIDAY THROUGH WEDNESDAY...

TRANQUIL WEATHER PATTERN FOR THE EXTENDED PORTION OF THE FORECAST.
SYNOPTIC PATTERN DOMINATED BY WESTERN RIDGE AND GREAT LAKES TROUGH.
THE RESULTING NORTHWEST FLOW SHOULD KEEP AREA DRY AND COOL. SOME OF
THE COOLEST AIR OF THE SEASON IS IN THE EASTERN U.S. TROUGH.
ALTHOUGH WE WONT SEE THE BRUNT OF THIS COOL PUSH...WILL SEE LOW
DEWPOINTS AND FEW CLOUDS. THIS WILL ALLOW FOR CHILLY OVERNIGHTS AND
A DECENT DIURNAL WARM UP.

GFS BEGINS TO SHOW A WEAK WAVE MOVING THROUGH THE WESTERN RIDGE BY
WEDNESDAY. HPC GUIDANCE WAS FOR LOW PROBABILITY PRECIPITATION
CHANCES. COORDINATION WITH SURROUNDING OFFICES RESULTED IN A DRY
FORECAST. AS WAVE APPEARS RATHER WEAK AND WILL HAVE DIFFICULTY
TAPPING ANY MOISTURE...BELIEVE A DRY FORECAST IS THE MOST LIKELY
OUTCOME AT THIS POINT.

HARDING

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 26, 2:28 PM CDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
228 PM CDT WED AUG 26 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-271930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
228 PM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SLOW MOVING FRONTAL
BOUNDARY OVER PORTIONS OF CENTRAL AND NORTHEASTERN KANSAS THIS
AFTERNOON...AND SLOWLY PROGRESS TO THE EAST TONIGHT. HEAVY
RAINFALL WILL BE POSSIBLE DUE TO THE SLOW THUNDERSTORM MOVEMENT.
SMALL HAIL WILL ALSO BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS...
BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED THUNDERSTORMS MAY LINGER INTO THURSDAY MORNING OVER
EASTERN KANSAS. HOWEVER...NO HAZARDOUS WEATHER IS ANTICIPATED FROM
THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT.

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Aug 26, 9:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
942 PM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             EMPORIA                 38.40N 96.18W
08/26/2009  E0.88 INCH       LYON               KS   EMERGENCY MNGR

&&

BN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:59 PM CDTSevere Thunderstorm WarningTOPLyon46 min
Aug 26, 10:53 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson112 min
Aug 26, 11:41 PM CDTFlash Flood WarningTOPCoffey, Lyon2 hr

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.